Alert archive / North Carolina / River Flood Warnings in 2020
River Flood Warning 73, NWS Raleigh, NC
NWS Raleigh, NC issued this river flood warning at Dec 17, 2020, 8:37 PM EST for Johnston County, North Carolina. It took effect at Dec 17, 2020, 10:12 PM EST. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2020, 8:37 PM EST (01:37 UTC)
- In effect from
- Dec 17, 2020, 10:12 PM EST
- Expired
- Dec 22, 2020, 9:41 AM EST
- In force
- 4 days
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- Minor
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Neuse River at Smithfield (SMFN7). The gauge peaked at 15.40 ft at Dec 21, 2020, 3:00 PM EST.
- Action stage
- 14 ft
- Minor stage
- 15 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02087570, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Dec 17, 6:55 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Dec 17, 6:55 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 655 PM EST Thu Dec 17 2020 .SYNOPSIS... An upper level disturbance will move east through the region tonight and offshore early Friday. Chilly high pressure will build into the region Friday through Saturday. && .NEAR TERM /Overnight/... As of 655 PM Thursday... Out ahead of the approaching vorticity maximum aloft, widespread stratocumulus exist across much of NC, including all of central NC. There were isolated rain showers over the SW part of NC, but these remain very isolated. As the disturbance crosses the region tonight, widespread stratocumulus will continue to exist. This will keep temperatures from falling more than a few degrees until skies can clear late. An isolated very light shower or sprinkle is possible, but the chance is 10 percent or less of anything measurable. The boundary layer remains warm enough to support only rain (sprinkles) with temperatures in the 40s and dew points in the 35-42 range. Gradual clearing can be expected in the rear of the passing upper level feature later tonight, beginning in the Triad late evening, then spreading east through the Piedmont and Coastal Plain between 300 am and sunrise. Lows 30 NW and N-Central ranging into the 35-40 range SE. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... As of 315 PM Thursday... The upper trough axis will be moving offshore of the mid Atlantic on Friday morning as the tail of a 100+ kt jet at 500 mb shifts offshore. A northwest flow aloft on Friday through Friday evening will become westerly as the upper ridge axis moves over central NC by daybreak Saturday. At the surface, a 1031 mb high centered over the TN Valley on Friday morning will move east and become centered over PA and VA by Saturday morning. The result will be a period of fair but chilly weather. Skies should become mainly clear by mid morning on Friday with a good deal of sunshine. Despite the sunshine, cold advection will keep highs in the mid to upper 40s, ranging between 5 to 9 degrees below normal. The cold advection and deepening boundary layer will result in a few gusts between 15 and 20 mph during the afternoon. As the upper ridge axis approaches late Friday night, expect some high cloudiness to increase. With a surface high overhead, winds should become light and radiational cooling will allow temperatures to drop into the mid to upper 20s. If the high clouds hold off longer, temperatures could be even a degree or two colder than forecast. -Blaes && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 310 PM Thursday... Saturday through Monday night: The sub-tropical ridge over the eastern US will shift offshore as a shortwave aloft approaches from the west Saturday night/Sunday. A secondary shortwave will follow on its heels Sunday into Monday before a larger scale northern stream trough strengthens over the Great Lakes on Monday, kicking both shortwaves east over the Atlantic by Tuesday. Meanwhile, the surface high over the mid-Atlantic on Saturday will lift to the northeast Saturday night. The low over the northern MS Valley will progress east into the lower Great Lakes through Saturday night as another low develops over the central Gulf Coast, along the same trough axis. The northern surface low will swing northward into Canada as a secondary shortwave follows its previous path toward the Great Lakes. The southern low will slowly drift eastward along the Gulf Coast on Sunday, strengthening in response to the secondary shortwave aloft. A subsequent low will develop off the Carolina coast Sunday in response to the initial shortwave aloft as it moves through the Southeast/mid-Atlantic. Saturday is still expected to be dry and cool with high temperatures just a category or so below normal. Some moderation in temperatures and increase in precipitation chances is expected with each shortwave passage, with the highest chances closest to the coast, though no significant amounts are expected across central NC through early in the week. Tuesday through Thursday: Expect northwest flow aloft in the wake of the departing trough on Tuesday, with brief sub-tropical ridging over the Southeast on Wednesday. Surface high pressure will slowly build east through the Deep South and into the Southeast/mid- Atlantic Tuesday/Wednesday. Dry weather should dominate Tuesday and Wednesday. The next weather system to impact central NC will develop over the Plains on Wednesday as a trough deepens over the middle of the CONUS, extending south into TX/LA by Wednesday night with the parent low still over the northwest Great Lakes/south-central Canada. A cold front will extend from the deepening surface low over the Great lakes, southwest into TX on Wednesday, strengthening as it progresses east toward the Appalachians Wednesday night. Despite an approximately 12 hr timing difference on the fropa, the models are in surprisingly good agreement for the front moving through NC Thursday/Thursday night (Christmas Eve). The front is expected to be offshore by Christmas morning, with cold Canadian high pressure over the central Plains/MS Valley. Expect a wet Christmas Eve, though amounts are yet TBD. Temperatures are expected to be near to above normal and moderating through mid-week ahead of the front, with much cooler air expected to filter in by the weekend. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 650 PM Thursday... Out ahead of the approaching vorticity maximum aloft, widespread MVFR to VFR CIGS between 3k and 5k feet exist across much of NC, including all of central NC. There were isolated rain showers over the SW part of NC, but these remain very isolated. As the disturbance crosses the region tonight, widespread stratocumulus will continue to exist. Gradual clearing can be expected later tonight, beginning in the Triad between 04z-06z, then spreading east to KRWI/KFAY around 12z/Friday. Outlook: Fair weather and generally VFR conditions are expected Friday thru Saturday. A storm system will move into the Southeast late in the weekend and and early next week bringing the next chance of adverse aviation conditions. Quieter weather is likely to return for mid week. -Blaes && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Blaes SHORT TERM...Blaes LONG TERM...KCP AVIATION...Badgett/Blaes
Hazardous weather outlook, Dec 17, 3:27 PM EST, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 327 PM EST Thu Dec 17 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-182030- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 327 PM EST Thu Dec 17 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 7:06 PM EST | River Flood Warning | RAH | Halifax, Northampton | 29 days |
Nearby
River Flood Warnings in North Carolina, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.